North Dakota, 2021

Funnel Cloud in North Dakota, July 9, 2021

July 9, 2021 · NWS BIS · 1 event in 1 county or zone

A long-lasting funnel cloud was produced by an isolated shower over Mountrail County in an area of elevated low-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A long-lasting funnel cloud was produced by an isolated shower over Mountrail County in an area of elevated low-level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 6:17 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 9, 6:17 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
717 PM CDT Fri Jul 9 2021

.UPDATE...
Issued at 717 PM CDT Fri Jul 9 2021

Overall, only minor adjustments were made to the forecast with
this update. Scattered showers have shown a slight increasing
trend over the past few hours from north central North Dakota into
the James River Valley. Despite the presence of 1000-1500 J/kg
MLCAPE with little to no MLCIN, poor mid level lapse rates appear
to be a detriment to the lightning potential. Therefore, we have
limited the mention of thunderstorms to isolated this evening
through tonight. The focus for scattered shower and isolated
thunderstorm activity is still expected to pivot over south
central North Dakota tonight, mainly along and east of the
Missouri River. Precipitable water as high as 1.5 inches, warm
cloud layer depth greater than 3000 m, and slow storm motions will
promote a heavy rain potential with any shower or storm. However,
due to the scattered nature of the convection, the risk of heavy
rain will be highly localized, as can be inferred by 12Z HREF QPF
output.

Patchy fog was added to the forecast for parts of western and
central North Dakota late tonight into Saturday morning. This
potential is supported by a moisture-rich boundary layer with
light winds. Recent runs of the RAP were utilized to depict the
placement of the fog mention.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM CDT Fri Jul 9 2021

Forecast highlights in the short term period will be chances for
showers and thunderstorms through Sat morning.

Currently, mid level circulation remains evident on satellite
imagery over southwest/south central North Dakota. Area of
associated showers persists over south central ND into portions of
the James River Valley. Extensive area of clouds also persists
across much of western and central ND, which has effectively cut
daytime high temperature potential by several degrees.

Another mid level trough will set up across the region later
today into tonight, resulting in another round of scattered
showers/storms from eastern Montana through central ND developing
later this afternoon and evening. Elevated atmospheric moisture
(PWATs 1.5 to 1.75") coupled with the mid level forcing and slow
storm motion will keep a threat for locally heavy rain over
portions of central North Dakota, so will maintain this wording
in products.

.LONG TERM...(Saturday night through Friday)

Issued at 230 PM CDT Fri Jul 9 2021

Seasonal temperatures and periodic chances for showers/storms
highlights the long term period.

Surface high pressure builds across the Dakotas on Saturday, with
lingering chances for showers across the southwest and south
central areas of North Dakota. Highs will range in the 80s as we
will see more sunshine compared to previous days.

Upper level ridge builds across the Northern Plains for Sunday,
resulting in warm and dry weather for the region.

Thereafter, we will be under a quasi-zonal flow regime Monday
through the end of the week, where we will see, on average,
seasonal temperatures and periodic chances for showers and storms
as several embedded waves move through aloft within the flow.

Extended models then strongly suggest a ridge of high pressure
building across the western CONUS and Rocky Mountains, which would
support a trend towards hot and dry weather as we near the last
week and a half of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 717 PM CDT Fri Jul 9 2021

Scattered showers are possible across much of western and central
North Dakota this evening through tonight, ending from north to
south by Saturday afternoon. The highest probability of showers is
at KJMS this evening, shifting to KBIS overnight. Ceilings are
likely to remain at VFR levels under showers, but visibility
reductions to MVFR or IFR levels are possible. Lightning cannot be
ruled out, but its probability is quite low. Additionally, patchy
fog may develop later tonight, with the highest potential at KDIK.
Outside of showers and fog, VFR conditions are expected with
light and variable winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...NH
LONG TERM...NH
AVIATION...Hollan
Hazardous weather outlook, Jul 9, 6:23 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
723 PM CDT Fri Jul 9 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
723 PM CDT Fri Jul 9 2021 /623 PM MDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance for isolated thunderstorms this evening and
tonight. Some of the stronger storms could produce small hail,
gusty winds, and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call weather reports in to the NWS at
701-223-4582. Reports may also be posted to our social media
pages or using our online reporting system at
www.weather.gov/crh/stormreports?sid=bis.

Hollan

The radar

The Minot AFB radar (KMBX), 115 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mountrail

When
July 9, 7:30 PM CST to 7:45 PM CST
Where
Mountrail County, Lostwood
Reported by
Public
Coordinates
48.480, -102.420

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973954.